Drug-induced hepatitis, also known as hepatoxicity or drug-induced liver injury, refers to damage in the liver caused by drugs or other chemical substances. (For more on drugs that can damage the liver, see Medications and the Liver.
Symptoms of Drug-Induced Hepatitis
Many patients with mild drug-induced hepatitis have no noticeable symptoms and only find out about the problem when they have tests performed for other reasons.
More severe cases of drug-induced hepatitis involve symptoms similar to viral hepatitis, such as:
- Nausea and vomiting
- Abdominal pain (especially in the upper right side)
- Yellowed skin (jaundice)
- Light or gray-colored stools
- Dark urine
Diagnosing Drug-Induced Hepatitis
Because there are no specific diagnostic tests for drug-induced hepatitis, it’s often a challenge to diagnose. Physicians must often rely on the patient’s own description of any medications he or she has been taking, in what dosage, and how often.
Certain tests will be performed for the purpose of ruling out other conditions, such as viral hepatitis or hemochromatosis (iron overload). A liver biopsy can help the physician assess the damage, but offers little help in distinguishing drug-induced hepatitis from, say, viral hepatitis or biliary tract disease. The patient’s history of drug and medication use is the physician’s best resource for an accurate diagnosis.
To find out more about the Methodist Center for Liver Disease and Transplantation, call us at 866-94-LIVER (866-945-4837) or send us an email.